Alert archive / Kansas / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 56, NWS Dodge City, KS

May 18, 20254 counties in Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at May 18, 2025, 6:42 PM CDT for 4 counties in Kansas. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 18, 2025, 6:42 PM CDT (23:42 UTC)
Expired
May 18, 2025, 7:30 PM CDT
In force
48 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Tornado
Possible
Damage threat
Considerable
Hail
2.0 in
Wind
50.0 mph

Counties Ellis County, KS, Lane County, KS, Ness County, KS, Trego County, KS

The radar

The Dodge City radar (KDDC), 108 km from the middle of the area, began a volume at 23:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 18, 3:38 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.7 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2025-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 723 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2025-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 206 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
723 J/kg
Mixed-layer CIN
-377 J/kg
Mixed-layer LCL
1181 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
206 m²/s²
0-3 km storm-relative helicity
225 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted.

698 
WUUS53 KDDC 182342
SVRDDC
KSC051-101-135-195-190030-
/O.NEW.KDDC.SV.W.0056.250518T2342Z-250519T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
642 PM CDT Sun May 18 2025

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Northwestern Ness County in west central Kansas...
  Southern Trego County in west central Kansas...
  Northeastern Lane County in west central Kansas...
  West central Ellis County in central Kansas...

* Until 730 PM CDT.

* At 641 PM CDT, a severe thunderstorm was located near Utica, moving
  northeast at 45 mph.

  HAZARD...Two inch hail.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect 
           damage to roofs, siding, windows, and vehicles.

* This severe thunderstorm will be near...
  Utica around 645 PM CDT.

Other locations in the path of this severe thunderstorm include Trego
Center.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

For your protection move to an interior room on the lowest floor of a
building.

A Tornado Watch remains in effect until 1000 PM CDT for central and
west central Kansas.

&&

LAT...LON 3892 9952 3839 10005 3844 10041 3870 10033
      3870 10015 3902 10015
TIME...MOT...LOC 2341Z 209DEG 39KT 3855 10022 

TORNADO...POSSIBLE
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...2.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

SPRINGER
1 follow-up statement
244 
WWUS53 KDDC 190016
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
716 PM CDT Sun May 18 2025

KSC101-190025-
/O.CAN.KDDC.SV.W.0056.000000T0000Z-250519T0030Z/
Lane KS-
716 PM CDT Sun May 18 2025

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN LANE COUNTY IS
CANCELLED...

The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 1000 PM CDT for central and
west central Kansas.

&&

LAT...LON 3892 9952 3859 9985 3854 10001 3870 10015
      3902 10015
TIME...MOT...LOC 0015Z 209DEG 39KT 3888 9999 

$$

KSC051-135-195-190030-
/O.CON.KDDC.SV.W.0056.000000T0000Z-250519T0030Z/
Ness KS-Trego KS-Ellis KS-
716 PM CDT Sun May 18 2025

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR NORTH CENTRAL NESS...SOUTHERN TREGO AND WEST CENTRAL ELLIS
COUNTIES...

At 715 PM CDT, a severe thunderstorm was located near Trego Center,
moving northeast at 45 mph.

HAZARD...Half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
  Trego Center.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 1000 PM CDT for central and
west central Kansas.

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3892 9952 3859 9985 3854 10001 3870 10015
      3902 10015
TIME...MOT...LOC 0015Z 209DEG 39KT 3888 9999 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

SPRINGER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 6:18 PM CDT, 24 minutes earlier. Its key messages:

  • Significant severe weather potential with high impacts are possible today with giant (up to 4 inches) hail, damaging winds, tornadoes along and east of 283 between 3-8 pm
  • A line of storms is forecast to sweep across SW Kansas Monday that may strengthen to severe thresholds upon reaching the eastern portion of the CWA
  • Dry and warm middle of the week before rain chances (20-30% via ensembles) return on Friday
Area forecast discussion, May 18, 6:18 PM CDT, 24 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
618 PM CDT Sun May 18 2025

.KEY MESSAGES...

- Significant severe weather potential with high impacts are possible
  today with giant (up to 4 inches) hail, damaging winds,
  tornadoes along and east of 283 between 3-8 pm

- A line of storms is forecast to sweep across SW Kansas Monday
  that may strengthen to severe thresholds upon reaching the
  eastern portion of the CWA

- Dry and warm middle of the week before rain chances (20-30%
  via ensembles) return on Friday

&&

.UPDATE...
Issued at 612 PM CDT Sun May 18 2025

Mesoscale Discussion...

T-storms have become severe and tornadic in the very moist air
mass despite the presence of cool air and light fog. 0-1 km srh
values have increased to around 500 m2/s2 based on Dodge City
VAD wind profile, which is supportive of strong tornadoes. This
environment will persist through 8 pm, with additional
tornadoes possible, along with very large hail. The main area of
concern is along and east of a line from Scott City to Garden
City to Meade.

&&

.DISCUSSION...
Issued at 237 PM CDT Sun May 18 2025

Current surface and RAP mesoanalysis are confirming the forecasted
trajectory of a deepening low pressure system as it moves over the
Rockies. This sets up for a day of severe weather across Kansas with
all hazards possible. Uncertainty remains on if/where storms are
able it initiate, but if they do the storms will have access to an
environment able and waiting to nurture the storms into strong ones
capable of producing up to giant (4 inch) hail, strong tornadoes,
and damaging winds. The hail threat is expected to persist
throughout the event with the greatest tornado potential kicking off
later into the evening around 7 pm as the LLJ increases. The wind
threat is relatively minor, but severe gusts up to 70 mph are
possible with any strong storms. Non-thunderstorm winds are
forecasted to gust as strong as 50 mph, especially near the CO/KS
border as a result of the strong and deepening low.

With respect to the environment the mesoscale update portion of the
AFD will go into more detail, but the environment is very favorable
for severe weather if they can initiate both in regards to surface
parameters and upper-level dynamical support as the upper-level
trough supports the surface low. Ensembles have sufficient difluent
flow aloft as well as notable CVA at 500 mb. CAM trends continue to
be more bullish on a dry intrusion developing around 700 mb into the
evening. Both the RAP and NAMNST forecast soundings continue to be
more than optimistic with CAPE values >3000 J/kg and SRH values >250
m2/s2. Combined with ample shear and a nicely curved hodograph, the
environment exists for very strong supercell development and
maintenance. Especially into the evening once the LLJ strengthens and
the dry intrusion expands, the potential for strong longer-tracked
tornadoes are possible after around 6-7 pm.

The biggest concern is the uncertainty of initiation. Stratus from
earlier today lingered longer than previously anticipated, which
would make it more difficult for storms to break the CAP, although
CAMs are in disagreement on how much CAP exists. CAMs can not decide
where to initiate, how much storms will develop, and how long the
development window will last. The NAMNST has limited development
contained to the southeast portion of the CWA, while the HRRR has
multiple rounds of storms firing as far west as highway 83. That far
west would have less CAP with the trade-off of a less favorable
environment. However, if they storms can initiate and survive long
enough to access the prime atmosphere farther east, the very strong
severe storms mentioned are still more than possible. The next
couple hours will be pivotal on determining if today is closer to an
outbreak or a bust.

Monday has another round of thunderstorms progged as the trough and
deep low moves over the forecast area. CAMs have a line of storms
developing across the forecast area in the evening. As these storms
move eastward, the storms will enter a more favorable environment
for severe weather along the eastern counties yet again with very
high CAPE and shear values along with the better areas with
moisture. While some uncertainty remains, the severe potential is a
lot lower for the CWA compared to the setup on Sunday. It remains to
be see how storm development on Sunday will impact the environment
on Monday.

Beyond Monday, ensembles continue to have a dry, warm trend for SW
Kansas. Highs on Tuesday forecasted to be in the upper 70s/ lower
80s. The rest of the week is expected to follow suit with continued
highs in the 70s/80s. Ensembles continue to hint at a wave of storm
chances returning on Friday, although plenty of uncertainty still
exists this far out.

&&

.AVIATION /00Z TAFS THROUGH 00Z MONDAY/...
Issued at 601 PM CDT Sun May 18 2025

A uncertain TAF period is expected to continue with low stratus/fog
has current visibilities at DDC at under a mile. Stratus is expected
to continue for the next couple hours with some uncertainty on
whether it can expand to other terminals with some coverage
stretching to HYS. Otherwise, scattered thunderstorms are possible
for all sites, but especially DDC over the next couple hours.
Significant uncertainty remains on how much storms are able to
develop so only DDC has the inclusion in the TAF with it expected to
stay to the east of GCK and LBL with confidence too low to include
in HYS.

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
None.

&&

UPDATE...Finch
DISCUSSION...KBJ
AVIATION...KBJ
Hazardous weather outlook, May 18, 3:10 AM CDT, 15 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
310 AM CDT Sun May 18 2025

KSZ030-031-043>046-061>066-074>081-084>090-190815-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
310 AM CDT Sun May 18 2025 /210 AM MDT Sun May 18 2025/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

Significant severe weather risk this afternoon and early evening
for areas along and east of highway 283. Between 3-8pm discrete
supercells are possible with an environment to support hail tennis
ball sized or greater, wind gusts over 60 mph, and tornadoes with
strong tornado potential especially after 4pm.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Severe weather risk for mainly areas along and east of highway 281
on Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed this afternoon for areas along
and east of highway 283.

In the hours before

Special weather statement, May 18, 5:48 PM CDT, 54 minutes before
Special Weather Statement
National Weather Service Dodge City KS
548 PM CDT Sun May 18 2025

KSZ078>080-182330-
Kiowa KS-Edwards KS-Ford KS-
548 PM CDT Sun May 18 2025

...A STRONG THUNDERSTORM WILL IMPACT EASTERN FORD...NORTHWESTERN
KIOWA AND SOUTHWESTERN EDWARDS COUNTIES THROUGH 630 PM CDT...

At 548 PM CDT, Doppler radar was tracking a strong thunderstorm near
Kingsdown, moving north at 35 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Bucklin around 555 PM CDT.

Other locations in the path of this storm include Windhorst.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until 1000 PM CDT for south central
and southwestern Kansas.

&&

LAT...LON 3747 9960 3747 9984 3782 9979 3778 9942
TIME...MOT...LOC 2248Z 199DEG 28KT 3752 9972

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

UMSCHEID
Special weather statement, May 18, 5:49 PM CDT, 53 minutes before
Special Weather Statement
National Weather Service Dodge City KS
549 PM CDT Sun May 18 2025

KSZ044-045-063-064-077-182315-
Gray KS-Finney KS-Hodgeman KS-Lane KS-Ness KS-
549 PM CDT Sun May 18 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN FINNEY...
SOUTHWESTERN NESS...NORTHWESTERN HODGEMAN...SOUTHEASTERN LANE AND
NORTHERN GRAY COUNTIES THROUGH 615 PM CDT...

At 549 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Kalvesta, moving northeast at 40 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of northeastern
Finney, southwestern Ness, northwestern Hodgeman, southeastern Lane
and northern Gray Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 1000 PM CDT for southwestern
and west central Kansas.

&&

LAT...LON 3797 10037 3805 10057 3844 10050 3832 10002
TIME...MOT...LOC 2249Z 205DEG 35KT 3808 10044

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

SPRINGER
Special weather statement, May 18, 6:03 PM CDT, 39 minutes before
Special Weather Statement
National Weather Service Dodge City KS
603 PM CDT Sun May 18 2025

KSZ063-064-077-078-182330-
Gray KS-Finney KS-Hodgeman KS-Ford KS-
603 PM CDT Sun May 18 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN FORD...NORTHEASTERN
FINNEY...WESTERN HODGEMAN AND NORTHEASTERN GRAY COUNTIES THROUGH 630
PM CDT...

At 602 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Cimarron, moving northeast at 50 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Kalvesta around 610 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 1000 PM CDT for southwestern
Kansas.

&&

LAT...LON 3779 10025 3788 10045 3826 10033 3826 10031
      3815 9992
TIME...MOT...LOC 2302Z 205DEG 43KT 3792 10031

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

SPRINGER
Local storm report, May 18, 6:19 PM CDT, 23 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
619 PM CDT Sun May 18 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0552 PM     Hail             3 E Ingalls             37.81N 100.41W
05/18/2025  M1.00 Inch       Gray               KS   Public

&&

RCB
Local storm report, May 18, 6:24 PM CDT, 18 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
624 PM CDT Sun May 18 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0544 PM     Tornado          6 S Scott State Lake    38.60N 100.91W
05/18/2025                   Scott              KS   Storm Chaser

            This report included video of the tornado.

0608 PM     Tstm Wnd Dmg     Modoc                   38.49N 101.08W
05/18/2025                   Scott              KS   Emergency Mngr

            Approximately 15 rail cars blown over and
            power lines damaged. May be from a possible
            tornado.

&&
Local storm report, May 18, 6:28 PM CDT, 14 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
628 PM CDT Sun May 18 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     Tornado          3 SW Scott State Lake   38.66N 100.96W
05/18/2025                   Scott              KS   Emergency Mngr

            Emergency Manager confirmed Tornado.

&&

RCB

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 4:56 PM CDTSpecial Weather StatementDDCEllis34 min
May 18, 5:01 PM CDTSpecial Weather StatementDDCScott29 min
May 18, 5:03 PM CDTSevere Thunderstorm WarningDDCEllis27 min
May 18, 5:10 PM CDTSpecial Weather StatementDDCFinney, Gray35 min
May 18, 5:18 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCScott42 min
May 18, 5:32 PM CDTTornado WarningDDCScott28 min
May 18, 5:40 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCLane, Scott35 min
May 18, 5:40 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCClark50 min
May 18, 5:45 PM CDTTornado Warning Tornado observedDDCScott45 min
May 18, 5:48 PM CDTSpecial Weather StatementDDCFord42 min
May 18, 5:49 PM CDTSpecial Weather StatementDDCLane26 min
May 18, 5:54 PM CDTSevere Thunderstorm Warning Destructive damage threatDDCClark36 min
May 18, 5:57 PM CDTSevere Thunderstorm WarningDDCEdwards, Ford, Kiowa48 min
May 18, 6:00 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCFinney, Hodgeman, Lane, Ness45 min
May 18, 6:03 PM CDTSpecial Weather StatementDDCHodgeman27 min
May 18, 6:26 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCEdwards, Ford, Kiowa49 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.